Print This Page

Read Labels to Avoid Rash from Self-Tanning Cream

  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I love being tan, but all the self-tanning creams give me a rash and make me itch something awful. Do you know what ingredient may cause this so I know what to look for? I have tried several.

A. We asked dermatologist Stanley B. Levy, M.D., one of the country’s leading experts on sun protection. Dr. Levy is a fan of self-tanning products, since they allow people to look bronze without sun damage.

Dr. Levy suggests that, “if the rash and itch represent allergy, they are more likely to come from another ingredient in the self-tanner (such as a preservative or fragrance) rather than the tanning ingredient (dihydroxyacetone). If, however, an itchy rash happens with all self-tanning products, then this individual could be one of the rare persons allergic to dihydroxyacetone who cannot use them.��?

Q. I am on daily low-dose prednisone. Because this drug can weaken bones, I am supposed to take Actonel to prevent osteoporosis.

I am having two problems with this medicine: one, it seems to make my jaws hurt. Second, I find it nearly impossible to get the pill down my throat, no matter how much water I drink. Do you have any suggestions?

A. Our first suggestion is that you make an appointment with your doctor immediately. Your osteoporosis drug Actonel (risedronate) is in the same category as Fosamax (alendronate) and Boniva (ibandronate). Such drugs have two uncommon side effects that worry us: dangerous irritation of the esophagus and deterioration of the jawbone (Medical Letter, Apr. 25, 2005).

The fact that you have trouble swallowing your pill increases your risk of esophageal problems because it may be sticking in your throat. The jaw pain you experience is also very worrisome.

There are other medications that can fight bone loss. Perhaps your doctor can consider one of them.

Q. My wife has recently started experiencing hot flashes. They are driving her crazy. They wake her up in the middle of the night and then she has trouble getting back to sleep, which wakes me up. We both are becoming sleep deprived and that makes us irritable.

Her gynecologist is reluctant to prescribe hormones for her but she recently saw a chiropractor who was enthusiastic about bio-hormones. He says they are safer than Prempro or synthetic drugs.

How can she get these bio-identical hormones? Are they really safer?

A. Although plant-based estrogen and progesterone resemble human hormones, the American College of Obstetricians and Gynecologists says there is no evidence that they are safer than drugs like Premarin or Prempro. “Bio-identical��? hormones are prescribed by a doctor and compounded by a pharmacist.

There is concern that long-term use of hormone replacement therapy (HRT) in any form may increase the risk of heart attacks, strokes and breast cancer. Short-term use of HRT might help your wife get through the worst of her hot flashes with minimal risk.

To help her sort through these issues and discuss them with her doctor, we are sending you our Guide to Estrogen: Benefits, Risks & Interactions. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons' The People's Pharmacy®, No. W-49, P. O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from the Website: www.peoplespharmacy.com.

  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.